My Dad is 70 years of age. He has atrial fib, high blood pressure, and takes a blood thinner. He took 50 mgs of an amitriptyline pill the other night and slept that night and the entire next day. On that following Tuesday, he was unable to breathe, and was taken to the ICU. They cannot see any problem or reason for his breathing problem, and he's currently on a ventilator. Would this pill have caused this problem?
12 Dec 2010
Your dad had the same initial reaction to it that I had at age 21 -- I slept all night & all the next day, but then I went back to normal waking & sleeping. After several days or maybe a couple weeks the drug (also known as: ELAVIL) began to do its job: it STOPPED my TERRIBLE stress/anxiety HEADACHES that I had endured for 3yrs & I was able to stop the mild narcotic pain pills I was taking. I felt MARVELOUS !!! However, I was VERY YOUNG at the time & I had no other health problems & was not on any other meds except pain pills.
I would tend to think that ELAVIL would not cause difficulty in breathing, but nothing is impossible & everyone is different !!! Your father is: ELDERLY, on at least @ other STRONG MEDICATIONS, AND HAS HEALTH PROBLEMS. So, since ELAVIL shouldn't be a "NECESSARY" drug to sustain his life or health, I think I would NOT allow them to make him take it !!! It IS a VERY VERY POWERFUL DRUG & it just might effect him ADVERSELY !!! I'd tell his doctor that, "I don't want my dad on ELAVIL, it's a POWERFUL DRUG & he isn't handling it well." If the doctor refuses to take him off it, FIRE the doctor as there isnt any GOOD reason I can think of to keep him on it. It's an anti-depression drug. And although I think it is safer than the more recent anti-depressant drugs, it isn't life saving. Can you get your dad out in the sunshine via walker or wheelchair ??? If so, do so !!! Sunshine has a direct effect on depression -- it makes you feel better, hense the old saying "your sunny disposition"! Also if you can help him exercise, even if it's only in the bed -- exercise is also very important in ridding us of depression -- without drugs !!! Look up bed-exercises on the net.
If you can't get better results from this so-called doctor --- find a new one !!! Ask the nurses who's good in this field of medicine & ask other patients who's good !!! best wishes for your daddy, I lost my dad 20yrs ago & I miss him terribly.
PS -- Check the net for your questions too ! Barb
- Amitriptyline Information for Consumers
- Amitriptyline Information for Healthcare Professionals (includes dosage details)
- Side Effects of Amitriptyline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I am 55 years old and very active,walking going to gym a couple of times a week. Recently I started on lisinopril for high blood pressure, 10 mgs. I ...
4 answers • 29 Jan 2011
I have always had anxiety but I also take Lisinopril for high blood pressure. Is it better for me to take 0.5mg or 1mg of xanax. I have no breathing ...
3 answers • 4 Feb 2012
It interrupts my sleep and after a couple of months it gets worse. I do well with the beta blockers like Benicar, but it is so expensive! What can I ...
3 answers • 29 Sep 2013
I take copaone,medforman,breathing treatment 3 times a day and metoprolol.I have copd,high blood pressure,dibatic and ms,also Lora tab
1 answer • 5 Feb 2015
His dr has prescribed many things and nothing is giving him telief. Zyrtec has always helped and need to know if this will cause him any problems if ...
2 answers • 10 Nov 2015